Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Kansas City, MO

May 15, 2018Adair County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2018, 4:02 PM CDT for Adair County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 4:02 PM CDT (21:02 UTC)
Expired
May 15, 2018, 4:30 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adair County, MO

The radar

The Des Moines radar (KDMX), 211 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS53 KEAX 152102
SVREAX
MOC001-152130-
/O.NEW.KEAX.SV.W.0046.180515T2102Z-180515T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
402 PM CDT TUE MAY 15 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Adair County in northeastern Missouri...

* Until 430 PM CDT.

* At 402 PM CDT, a severe thunderstorm was located over Brashear, or
  10 miles west of Edina, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brashear and Gibbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 9246 4022 9241 4022 9235 4014 9234
      4009 9235 4008 9234 4004 9235
TIME...MOT...LOC 2102Z 284DEG 12KT 4015 9236 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh
1 follow-up statement
142 
WWUS53 KEAX 152123
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
423 PM CDT TUE MAY 15 2018

MOC001-152132-
/O.EXP.KEAX.SV.W.0046.000000T0000Z-180515T2130Z/
Adair MO-
423 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAIR COUNTY WILL
EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4009 9246 4022 9241 4022 9235 4014 9234
      4009 9235 4008 9234 4004 9235
TIME...MOT...LOC 2122Z 284DEG 12KT 4013 9228 

$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:33 PM CDT, 29 minutes earlier.

Area forecast discussion, May 15, 3:33 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Tue May 15 2018

.Discussion...
Issued at 333 PM CDT TUE MAY 15 2018

Scattered to isolated showers continue to percolate across north
central and northeast Missouri this afternoon as a frontal boundary
slowly settles south across the region. Afternoon observations
indicate the front is currently wallowing from northeast Missouri,
back to the southwest through central and southwest portions of the
state. What storms are bubbling up in our section of Missouri have
struggled to last very long as shear is rather low locally, as we
find our region under the influence of the downwind side of a broad
ridge that is prevailing over the mountainous west. What storms have
developed are across north central to central Missouri, associated
with a weak circulation (MCV?) along the front. We anticipate this
activity to continue to percolate through the early evening hours
when diurnal heating gives way to cooling. Still, with MLCAPE values
in the 500-1000 J/KG range, expect what storms are out there to
pulse up rather quickly, but fall apart almost as fast. This will
result in brief downpours of rain along with a marginal risk of
strong and gusty outflow winds. So, while the severe threat is very
minimal this afternoon, it is not zero.

As for the rest of the week, we will be watching the western ridge
as it amplifies across the West Coast. While this will push north
the prevail storm track of the northern jet stream, the southern
stream will continue to bring small shortwave troughs burrowing in
under the ridge. We expect a return of thunderstorm chances to our
section of eastern Kansas and northern Missouri as early as Friday;
though the main focus will be late in the day Saturday into Sunday
as a trough moves east across the Canadian/U.S.A. border. Will need
to keep an eye on this as synoptic level evaluation of the weekend
indicates that we may be dealing with severe storms.

Otherwise, temperatures this week will slow climb. Readings today
and Wednesday will be kept in check a bit by a combination of cloud
cover and northerly to easterly winds. Thursday will still see the
benefits of the east wind, but by Friday southerly winds will
return. And with that southerly return flow, we expect readings in
the upper 80s Friday with highs around 90 Saturday. Tail end of the
weekend and beginning of next work week will see cooler temperatures
prevail behind the storms mid-weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT TUE MAY 15 2018

Scattered showers near the terminals are moving off to the east,
thus only have a VCSH in for the afternoon hours. Otherwise,
provided no storms redevelop on the west side of the state,
following the wind is the only issue to watch over the next 24
hours as it adjusts tot he northeast to east overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, May 15, 5:02 AM CDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue May 15 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue May 15 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will continue to persist across
portions of northern Missouri through the morning. No severe storms
are expected with this activity.

This afternoon, thunderstorm chances will increase, primarily across
central Missouri, with a few storms capable of strong wind gusts.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return on Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 15, 3:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
350 PM CDT TUE MAY 15 2018

MOZ017-152115-
Adair MO-
350 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ADAIR COUNTY UNTIL
415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brashear, or 8 miles east of Kirksville, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brashear and Gibbs.

LAT...LON 4013 9252 4026 9247 4024 9235 4022 9235
      4008 9234 4005 9234 4005 9235
TIME...MOT...LOC 2050Z 284DEG 12KT 4018 9242

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:40 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer50 min
May 14, 8:04 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam41 min
May 14, 8:49 PM CDTSpecial Weather StatementEAXHarrison41 min
May 14, 8:58 PM CDTSpecial Weather StatementEAXHarrison47 min
May 14, 9:31 PM CDTSpecial Weather StatementEAXBuchanan44 min
May 14, 10:31 PM CDTSpecial Weather StatementEAXCaldwell, Linn, Livingston44 min
May 15, 12:03 AM CDTSpecial Weather StatementEAXSullivan42 min
May 15, 12:25 AM CDTSpecial Weather StatementEAXAtchison50 min
May 15, 3:50 PM CDTSpecial Weather StatementEAXAdair25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.